Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Had implanon inserted. Developed painful erythema nodosum. Should I remove implanon?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions

I had implanon inserted about a month ago and as a result developed very painful erythema nodosum. That has since mostly cleared up but today have noticed I am getting another batch on my legs. I am not sure whether to get the implanon taken out or wait it out. I am also on Endep and have read on the internet that Amitryptyline Hydrochloride and Implanon together has a higher occurence of erythema nodosum.
Posted Tue, 23 Oct 2012 in Birth Control
Answered by Dr. Pavan Kumar Gupta 3 hours later
Thanks for the query.
Implanon can cause erythema nodosum but the incidence is very rare and according o recent studies,less than 1% people using implanon had erythema nodosum ( EN ).Similarly less than .5% people developed EN after using amytryptiline.
There can be various reasons for developing EN and even inflammatory bowel diseases like ulcerative colitis or crohn's disease can result in EN.
So it is very difficult to say whether implanon and amytriptylin together has resulted in causing EN in you,although available data does suggest that there are slightly increased chances of developing EN when these two drugs are used together.
  Mild cases of erythema nodosum subside in 3 to 6 weeks. Cropping of new lesions may occur within this time, especially if the patient is not resting. Sometimes, erythema nodosum may become a chronic or persistent disorder lasting for 6 months and occasionally for years.

I feel that taking out implanon may not be of any help and you should wait,however your treating doctor has to decide upon keeping or removing IMPLANON.

I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor